EconPapers    
Economics at your fingertips  
 

Distributive Politics and Electoral Incentives: Evidence from Seven US State Legislatures

Toke Aidt and Julia Shvets

American Economic Journal: Economic Policy, 2012, vol. 4, issue 3, 1-29

Abstract: We study the effect of electoral incentives on the allocation of public services across legislative districts. We develop a model in which elections encourage legislators to cater to parochial interests and thus aggravate the common pool problem. Using unique data from seven US states, we study how the amount of funding that a legislator channels to his district changes when he faces a term limit. We find that legislators bring less pork to their district when they cannot seek re-election. Consistent with the Law of 1/N, this last term reduction in funding is smaller in states with many legislative districts. (JEL D72, H70)

JEL-codes: D72 H70 (search for similar items in EconPapers)
Date: 2012
Note: DOI: 10.1257/pol.4.3.1
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (49)

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/pol.4.3.1 (application/pdf)
http://www.aeaweb.org/aej/pol/data/2010-0124_data.zip (application/zip)
http://www.aeaweb.org/aej/pol/app/2010-0124_app.pdf (application/pdf)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Distributive Politics and Electoral Incentives: Evidence from Seven US State Legislatures (2011) Downloads
Working Paper: Distributive Politics and Electoral Incentives: Evidence from Seven US State Legislatures (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:4:y:2012:i:3:p:1-29

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Economic Policy is currently edited by Matthew Shapiro

More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-19
Handle: RePEc:aea:aejpol:v:4:y:2012:i:3:p:1-29